Refractory coronary artery spasm associated with tacrolimus

    loading  Checking for direct PDF access through Ovid

Excerpt

A 51-year-old man presented with recurrent chest pain at rest, accompanied by transient ST elevation on ECG (Fig. 1). At the age of 47 years, he had been diagnosed with multivessel coronary artery spasm (CAS), which was under control because the patient had been taking nifedipine, isosorbide dinitrate, and nicorandil. Twelve days before the patient was referred to our clinic, he had been diagnosed with severely active ulcerative colitis (UC) and treated with high-dose steroids (60 mg/day). Six days before referral to our clinic, his diarrhea and bloody stools had not improved; therefore, he was prescribed tacrolimus 8 mg/day, which has been proven to be an effective alternative treatment option to surgery in patients with steroid-refractory UC. His chest pain and ECG changes resolved immediately in response to sublingual nitroglycerin, but spontaneous ischemic attacks occurred more than 10 times per day. His clinical features were compatible with worsening CAS triggered by tacrolimus, and tacrolimus was withdrawn. To ensure prevention of spastic attack, oral nifedipine was switched to benidipine; in addition, an intravenous diltiazem was administered. Oral isosorbide dinitrate and nicorandil were changed to intravenous nicorandil. However, administration of these drugs was not completely effective in controlling the chest pain. Coronary computed tomography angiography indicated a severe stenotic lesion in the left anterior descending artery (Fig. 2a). To exclude coexisting atherosclerotic coronary artery disease, coronary angiography was performed, which showed no significant atherosclerotic lesions after an intracoronary injection of nitroglycerin (Fig. 2c).
After the diagnosis of medically intractable CAS was established, benidipine, diltiazem, and nicorandil were titrated to a dose that prevents ischemic attacks. Control of CAS was gradually achieved by decreasing the circulating level of tacrolimus; finally, the patient was free from ischemic attack. However, he developed toxic megacolon because of unresponsiveness to the conventional UC therapy and underwent subtotal colectomy and ileostomy. His postoperative course was unremarkable, and he was discharged after complete relief from symptoms.
Tacrolimus is a widely used immunosuppressive agent, but several cardiovascular adverse events have been reported 1. The mechanisms underlying vasoconstriction induced by tacrolimus are considered to be multifactorial. Tacrolimus binds to FK-binding protein (FKBP), and these complexes associate with calcineurin, preventing the downstream phosphatase activity of the Ca-dependent enzyme. As a consequence, they induce the expression of proinflammatory genes. FKBP binds to ryanodine receptors and tacrolimus increases intracellular calcium concentration. Tacrolimus-induced endothelial dysfunction also occurs because of decreased expression of endothelial nitric oxide synthase 2.
In the present patient, despite careful monitoring of tacrolimus concentrations, blood levels of tacrolimus exceeded 30 ng/ml. This could probably be attributed to its pharmacological interaction with nifedipine because tacrolimus and nifedipine are primarily metabolized by cytochrome P450 3A4 and 3A5 enzymes 3. The clinical handling of tacrolimus is challenging because of its narrow therapeutic window and multiple pharmacokinetic drug interactions. Therefore, reduction of its dose or careful monitoring of blood tacrolimus levels is essential to prevent cardiovascular adverse events. More importantly, administration of tacrolimus should be avoided in patients diagnosed with CAS.

Related Topics

    loading  Loading Related Articles